Q: Many years ago, while my dad was stationed in Hawaii, I climbed mango trees to pick mangoes for chutney. I got a terrible reaction: My eyes were swollen shut, my hands were so swollen that I couldn’t close them, and I missed school for two weeks.
I was amazed that the Army doctors did not know what was wrong, but somebody else told us about a connection between mango skin and poison ivy.
A few years ago, my sister told me she bought delicious mangoes in Mexico and bit into them. Her doctors had no idea why she developed a horrible rash.
I put plastic baggies over my hands, wash mangoes well and peel them before I eat them. That lets me enjoy the fruit without a rash.
Never miss a local story.
A: You are smart to use plastic baggies rather than latex gloves to handle mangoes. Some people who react to mango skin also react badly to latex, as well as to poison ivy, oak and sumac.
Be sure to tell your dentist and doctor about this sensitivity. If you ever need surgery, the team should use nonlatex gloves.
You are fortunate that you can eat mangoes without reacting. Some people are so sensitive that eating a mango will bring on a severe allergic reaction.
Acid reducers and bone loss
Q: No one would ever suspect that I have just been diagnosed with osteopenia (weakened bones). I am a man in remarkably good health, with blood results to kill for. I work out three times a week at the gym, 45 minutes of aerobics plus weight work.
I have read that PPI acid reducers can cause osteoporosis over time and wonder if that is my problem. I have been on megadoses of these drugs for years to treat reflux.
The rheumatologist I saw yesterday prescribed Fosamax and calcium for the bone loss. He thinks that PPI use might have contributed if it interfered with the absorption of bone-building calcium.
The opinions I found online are divided. Can PPIs lead to osteopenia?
A: It’s no wonder you are confused about acid-suppressing drugs such as esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) and their link to bone loss. Experts are divided on this question.
We worry that such drugs may interfere with magnesium and potassium as well as calcium absorption. An article in the Journal of Digestive Diseases (August 2014) reveals the serious consequences that can occur when PPIs lead to low magnesium levels. Symptoms may include muscle cramps, confusion, fatigue and depression.
Canker sores and toothpaste
Q: I have had trouble with recurrent canker sores for years. I finally figured out that avoiding toothpaste with tartar control or whitening agents keeps me out of trouble.
A: The medical literature is surprisingly sparse when it comes to whether tartar control or whitening compounds contribute to aphthous ulcers (canker sores). There is a popular belief that the detergent sodium lauryl sulfate (SLS) can trigger such lesions, but a small, randomized controlled trial did not find such a link (Oral Diseases, October 2012).
Reach Joe and Terry Graedon at PeoplesPharmacy.com.